Objective: To describe a patient in whom initiation of micronized fenofibrate precipitated mycophenolate
Case Summary: A 57-year-old man was admitted to the hospital because of febrile neutropenia. He had undergone kidney
transplantation seventeen years ago. The patient's immunosuppressive maintenance regimen consisted of mycophenolate
mofetil (MMF) 500 mg three times a day, and meprednisone 4 mg daily. His medical history included, hypertension
treated with losartan 50mg daily, and dyslipidemia treated with ezetimibe 10mg /simvastatin 20mg for four years (until 2
weeks before admission when micronized fenofibrate 200 mg per day was started because of persistently elevated
triglycerides levels. On presentation temperature was 37.8ºC and initial laboratory tests showed 3130 White Blood Cell
Count(WBC)/μL with neutropenia (absolute neutrophil count (ANC) 313/μL) Fenofibrate and mycophenolate mofetil
were discontinued, piperacillin tazobactam 4.5gr three times a day and granulocyte stimulation factor 300 μg/day were
started. Three days after admission WBC was 7280/μL, neutrophils: 22%, ANC: 1160/mm3. Mycophenolate mofetil was
restarted and granulocyte stimulation factor was discontinued. One month after discharge his WBC was 4480/μL and
Discussion: The initiation of fenofibrate in a patient on stable and therapeutic doses of mycophenolate may have
precipitated mycophenolate induced neutropenia, a well described, dose dependent phenomenon. Mycophenolic acid
(MPA) displays a complex pharmacokinetic profile susceptible to potential significant interactions with fenofibrate. Since
approximately 99% of MPA and fenofibrate bind to albumin, displacement may occur, leading to increased free MPA.
Second competition of fenofibric acid for UGT1A9 an enzyme implicated in conjugation of MPA may have decreased its
metabolism. The combination of these two effects may increase the risk of dose dependent neutropenia. Using the
Interaction Probability Scale (DIPS), the interaction was designated as probable.
Conclusions: Until further evidence is available, when fenofibrate is started in a renal transplant patient on mycophenolate
careful monitoring should be considered to avoid potentially fatal complications.